Kansas, 2022Winter Storm in Kansas, January 1, 2022
January 1, 2022 · NWS GID · 6 events in 6 counties and zones
A winter storm and frigid cold affected north central Kansas on New Year’s Day. Light to moderate snow developed during the early morning hours of New Year’s Day over western Kansas, then shifted into the local area between 5-6 AM CST.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm and frigid cold affected north central Kansas on New Year’s Day. Light to moderate snow developed during the early morning hours of New Year’s Day over western Kansas, then shifted into the local area between 5-6 AM CST. Temperatures were already cold in the teens and lower 20s, so accumulation began at the onset of snowfall. Snowfall rates peaked at near 1 to 2 inches per hour from after sunrise through about midday, before decreasing during the afternoon hours as dry air filtered in on breezy north winds. The combination of these gusty north winds of 30 to 35 MPH and dry, fluffy nature of the snow, blowing and drifting snow became a problem. Light snow continued through the afternoon hours before decreasing to mainly flurries during the evening. When all was said and done, snow amounts ranged from 4 to 6 inches. Overall, this event generally under-achieved in terms of snowfall accumulations, likely due to the very cold and dry air mass filtering into the region. The continuation of elevated winds through the evening hours of New Year’s Day and into the early morning hours of January 2nd lead to very cold wind chills near -20F. Impacts from this event were not particularly severe as schools and many businesses were already closed due to the New Year’s holiday. However, snow covered roadways and poor visibility certainly produced a negative impact to regional general public travel, which was elevated due to the fact it was a holiday that landed on a weekend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 10:48 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Dec 31, 10:48 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1048 PM CST Fri Dec 31 2021
.DISCUSSION...(This evening through Friday)
Issued at 319 PM CST Fri Dec 31 2021
Clouds have spread across much of the area this afternoon. Winds are
breezy from the north.
The main concern for the forecast will be the winter storm starting
tonight and going through Saturday night.
A strong upper level wave moves through the region through Saturday
night. The evening should be mainly dry ahead of the approaching
system. The first band of snow is expected to develop and move into
the west/northwest portion of the forecast area around midnight.
This band is expected to move to the east ahead of the upper trough.
Toward morning a stronger band of snow is expected to develop to the
southwest and spread into the forecast area late tonight. There are
a couple of concerns with this band. First is the location, until it
starts to develop, the exact location is still an unknown. Second,
there could be a convective nature to this band and could produce a
decent amount of snow in a short period of time. There could be
rates of 1 to 2 inches an hour for a couple of hours. At this time,
the band appears most likely to be south of Hastings and into north
central Kansas. To the north of this band there will likely be a
sharp cut off in snow amounts as the first band moves through the
area.
The greatest snowfall will be mainly a few hours before sunrise
through around noon. After noon, the snow should taper off from the
northwest. Snow is expected to continue to taper off through the
evening for the southwest part of the area.
Winds are expected to pose a concern with both the snow and the
temperatures. During the night tonight, winds are not expected to
diminish much and as it starts to snow, the falling snow will blow
around. Gusty north winds are expected to continue through the day
on Saturday and there will be at least some blowing snow for much of
the area. Temperatures tonight should dip into the single digits
below zero and with the wind, wind chills will drop to 20 below to
30 below zero. The Wind Chill Advisory continues with an upgrade to
Wind Chill Warning for Valley and Greeley counties for tonight into
Saturday morning.
Saturday evening, after the snow ends across the area, the skies
will become mostly clear toward morning. A surface high will help to
clear things out, and winds will diminish. The combination of fresh
snow, clear skies and light winds will allow temperatures to drop.
Lows Sunday morning are expected to be around 10 degrees below zero.
With even a little wind, wind chills will likely be around 20
degrees below zero again.
Finally, Sunday there will be some warm advection. Temperatures will
still be on the cold side, but there will be warming, especially in
the western part of the forecast area. The warm advection will
continue Sunday night and a warming trend starts across the area.
Monday will be warmer still and snow should start to melt some. The
temperatures continue to warm more on Tuesday.
Another upper level wave and cold front is expected to move through
the area Tuesday afternoon and evening. Much colder air pushes in
behind the cold front for Tuesday night into Wednesday. There will
be a chance for snow as the system moves in, but most of the snow
should be in south central Nebraska Wednesday into Wednesday
evening. There are a few differences in the models with how far
south the snow gets, so will have to watch this system to see how
far south it gets. Cold high pressure settles into the area
Wednesday night with temperatures back below zero again. Thursday
will continue to be cool, but warm advection is expected again and
temperatures start to warm again on Friday.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1044 PM CST Fri Dec 31 2021
We could see some snow showers develop in the 06-07Z timeframe,
with more widespread snow moving in in the 10-13Z timeframe.
Ceilings may briefly dip to IFR during this heaviest snow, and
visibility will likely be 1/2SM or less due to the falling and
blowing snow.
North wind gusts to around 30kts remain possible through Saturday
afternoon, before decreasing late Saturday afternoon and evening.
Skies also clear out in the late afternoon and evening.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until midnight CST Saturday night for
NEZ049-060>064-072>077-082>087.
Wind Chill Advisory until noon CST Saturday for NEZ041-046>049-
060>064-072>077-082>087.
Winter Weather Advisory until midnight CST Saturday night for
NEZ039>041-046>048.
Wind Chill Warning until noon CST Saturday for NEZ039-040.
KS...Winter Storm Warning until midnight CST Saturday night for
KSZ005>007-017>019.
Wind Chill Advisory until noon CST Saturday for KSZ005>007-
017>019.
&&
DISCUSSION...JCB
AVIATION...MangelsHazardous weather outlook, Dec 31, 3:33 PM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
333 PM CST Fri Dec 31 2021
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
333 PM CST Fri Dec 31 2021
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
A Winter Storm Warning is in effect after midnight tonight along
and south of Interstate 80. A Winter Weather Advisory is in
effect tonight after midnight for the rest of the outlook area
north of this line.
A Wind Chill Warning has been issued for Valley and Greeley
counties for late tonight into Saturday morning. A Wind Chill
Advisory is in effect for the rest of the outlook area. Please
refer to the Warning and Advisory statements for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A Winter Storm Warning is in effect through midnight Saturday
night along and south of Interstate 80. A Winter Weather Advisory
is in effect through midnight Saturday night for the rest of the
outlook area north of this line.
A Wind Chill Warning has been issued for Valley and Greeley
counties for late tonight into Saturday morning. A Wind Chill
Advisory is in effect for the rest of the outlook area. Please
refer to the Warning and Advisory statements for more details.
Later forecasts may also need to include a Wind Chill Advisory
for Saturday night through Sunday morning, given that another
round of wind chills values as cold as -15 to -25 degrees could
occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight. Reports of
snowfall and visibility reductions are welcome.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Winter Storm, Phillips
- When
- January 1, 4:00 AM CST to 1:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
Snow amounts as high as 4 to 6 inches fell across the area.
Winter Storm, Rooks
- When
- January 1, 4:00 AM CST to 1:00 PM CST
- Where
- Rooks forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
Snow amounts as high as 4 to 6 inches fell across the area.
Winter Storm, Smith
- When
- January 1, 5:00 AM CST to 4:00 PM CST
- Where
- Smith forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -98.785 (the zone’s center; the record gives no point)
Snow amounts as high as 4 to 6 inches fell across the area.
Winter Storm, Osborne
- When
- January 1, 5:00 AM CST to 4:00 PM CST
- Where
- Osborne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -98.768 (the zone’s center; the record gives no point)
Snow amounts as high as 4 to 6 inches fell across the area.
Winter Storm, Jewell
- When
- January 1, 6:00 AM CST to 4:00 PM CST
- Where
- Jewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
Snow amounts as high as 4 to 6 inches fell across the area.
Winter Storm, Mitchell
- When
- January 1, 6:00 AM CST to 4:00 PM CST
- Where
- Mitchell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.393, -98.209 (the zone’s center; the record gives no point)
Snow amounts as high as 4 to 6 inches fell across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997451, 997452, 997453, 997454, 997455, 997456.